Womens Health

Is the Birth Control Pill Really a Fat Pill?

The birth control pill has been around for more than 50 years, and in that time it has become the single most popular method of birth control. It is reversible, and comes in a wide variety of formulas that are designed to fit the needs of most women. Over the years there have been reports about birth control pills, some confirming truths and others debunking myths. One of the myths that hang on concerning birth control pills is that they cause weight gain.

Side Effects of Birth Control Pills

More than 44 studies have been done over the years to determine if, indeed, birth control pills do cause women to gain weight. The short answer to the question is, no - not very much if any at all. That probably won't make you happy if you are one of the women who has gained weight since taking the birth control pill.

The fact is that all medications can have side effects for the individuals taking them, and birth control pills are medication. Birth control pills do have common side effects, such as:

· breakthrough bleeding

· breast tenderness

· nausea

· headache

Some women do experience weight gain while on the pill, but it is often related to water retention caused by an increased level of estrogen in the body. It is a well-known fact that increased estrogen levels cause weight increase. When estrogen levels are excessive they cause the growth of tissue that is estrogen-sensitive. In turn, this causes an increase in the size of adipose (fat) tissues in the waist, thighs, belly, lower back and the backs of the arms. Note that the increase is in the size of the fat cells not the number of them.

Way Back At the Beginning

When the pill was first introduced, it had very high levels of estrogen and progestin, estimated at nearly 1,000 times the levels normally needed by women. This is why, particularly back in the 1960s, women gained weight and retained fluid. Today's birth control pills do not have massive doses of hormones in them. However, if you do happen to be a person who has gained weight with birth control pills a chat with your doctor about changing the type of pill you are taking might be in order.


Maybe You Need a Different Pill

People who are especially estrogen or progesterone sensitive may react differently than those who aren't. Birth control pills come in two types: a combination of progestin and estrogen, and progestin-only. The amount of estrogen used in virtually all combination pills remains pretty stable, but the amount of progestin can vary, translating into different doses of hormones for different pills. The bottom line is that the side effects of certain pills may include excessive fluid retention or some weight gain.

The overriding consensus of all the studies and testing done over the years is that birth control pills may instigate a slight weight gain, but once the hormones balance out over a period of a few months when initially starting them, the weight goes.

How Can You Keep from Gaining Weight?

So, what can you do to ensure you don't gain a lot of weight while on birth control pills? First of all, knowing that hormones cause appetite increase and water retention, try a lower dose pill. That may make all the difference for you. The estrogen in birth control pills stimulates a substance in the kidneys called reninangiotensin, which causes water retention. Water retention leads to sodium (salt) retention in the body and it becomes a cycle. Progestin ordinarily balances estrogen as a natural diuretic and fat metabolizer. However, (wouldn't you know) it causes an increase in appetite that, if not controlled, will certainly cause weight gain.

Since there will likely be an increase in appetite and perhaps some water retention, it is possible that making some dietary changes that will help keep the appetite under control is necessary. Check your diet and sodium intake and see if there are places you can make adjustments.

Learn more about the weight and birth control pill question in our article in this section.

Login to comment

Post a comment